Thunderstorm Wind, Russell
- When
- June 9, 1:06 AM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
A large complex of storms developed over north central Kansas during the evening hours of June 9th. This large bow echo of storms charged south-southeast from central Kansas into south central Kansas during the early morning hours of June 10th, 2019, producing damaging wind reports of 60 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A large complex of storms developed over north central Kansas during the evening hours of June 9th. This large bow echo of storms charged south-southeast from central Kansas into south central Kansas during the early morning hours of June 10th, 2019, producing damaging wind reports of 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 11:18 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1218 AM CDT Sun Jun 9 2019 .SHORT TERM...(This evening through Tuesday night) Issued at 304 PM CDT Sat Jun 8 2019 Main focus continues to be convective chances/trends associated with the strong cold frontal passage late tonight/Sunday and then the much cooler/below climo temperatures thru early next week. Kansas will remain on the southern edge of the stronger flow and lift associated with the upper trof which will move from the northern Rockies this evening across the northern Plains through Sunday. The surface cold front and dry-line will focus strong to severe convection across the central high Plains at peak heating from southwest Nebraska into northwest Kansas. Convective clusters/linear segments with potential for damaging winds and a mesoscale cold pool should develop east-southeastward later this evening. The development of a modest low level jet/elevated moisture transport may help sustain convection into central Kansas overnight. However, warmer temperatures aloft may tend to cap/suppress further southward propagation/movement into south central Kansas until closer to sunrise Sunday morning. The main hazards overnight remain strong to locally damaging winds and marginal severe hail for locations generally along/west of K-14 in central Kansas. The flow aloft remains somewhat diffluent on Sunday with weak elevated instability lagging behind the surface cold front moving across the forecast area. This should allow convection to fester Sunday morning and perhaps redevelop into the afternoon until the mid-level baroclinic zone/front shifts south and drier low-level air advects into the area by Sunday evening. This will set the stage for an unseasonably cool Monday after morning lows either side of 50F in central Kansas. A shortwave upper trof is still progged to drop southeast in the developing northwest flow regime across the Plains Tuesday/Tuesday night. Despite rather modest moisture, relatively cool mid-level temperatures and decent lift with the approaching trof/front, will continue to show modest chances PoPs. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 304 PM CDT Sat Jun 8 2019 The upper trof/low will continue to amplify/deepen over the Great Lakes/Upper Ohio Valley Wednesday/Thursday with a dry and cool northwest flow regime across Kansas. The flow pattern will then transition to more zonal late in the week with the influence of westerly perturbations over the eastern Pacific moving across the western CONUS into the Plains. This in combination with the eventual northward flux of moisture/warmer air back into Kansas looks to set the stage for increasing precip/convective chances again. KED && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1216 AM CDT Sun Jun 9 2019 Main challenge continues to be timing of convection. Only minor tweaks to previous forecast, with storms most probable at KRSL, KGBD and KHUT with chances falling a bit at KSLN and KICT. Timing of storms based on consensus of most probable models. Gusty winds anticipated in wake of front with brief period of MVFR ceilings also likely. Conditions should improve in the afternoon. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 75 54 78 / 20 50 20 0 Hutchinson 65 72 51 77 / 40 60 20 0 Newton 65 73 53 77 / 30 50 20 0 ElDorado 65 76 54 76 / 20 30 20 0 Winfield-KWLD 65 78 55 77 / 20 40 20 0 Russell 59 65 47 76 / 80 60 10 0 Great Bend 60 66 48 75 / 60 60 20 0 Salina 65 70 52 78 / 50 50 10 0 McPherson 65 71 51 77 / 40 60 20 0 Coffeyville 64 83 59 78 / 0 10 20 0 Chanute 63 81 57 78 / 0 10 10 0 Iola 63 80 57 78 / 0 10 10 0 Parsons-KPPF 64 82 57 77 / 0 10 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...PJH
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Sat Jun 8 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Sat Jun 8 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will develop across the High Plains of western Kansas this evening, eventually moving east and then southeast, and then potentially impacting central Kansas around midnight and portions of south central Kansas before dawn. The primary threats will be strong wind gusts of 50 to 60 mph and hail from dime to quarter size. The greatest risk looks to reside across central Kansas, mainly along and west of highway K-14. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widely scattered to isolated thunderstorms may linger on Sunday, especially in the morning. A few strong storms and some with locally heavy rainfall will be possible, mainly west of I-135. There is a chance of thunderstorms late Tuesday afternoon through Tuesday night and then again Thursday night through Friday night. The risk for organized severe weather appears low for now, though a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 07:05 UTC.
5 thunderstorm wind. Local standard time, as filed.
The public reported the gust.
A COOP observer estimated winds of 60 to 70 mph.
Multiple medium size branches were blown down in southwest Wichita.
An NWS employee reported the gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840204, 840205, 840206, 840207, 840208.